Utah, 2015Damaging Wind and High Wind in Utah, March 23, 2015
March 23, 2015 · NWS SLC · 2 events in 2 counties and zones
A storm moved through Utah beginning March 23, with gusty winds both ahead of and behind the associated cold front. While most of these winds were sub-severe, isolated stronger gusts occurred pre-frontally, as well as with thunderstorms that formed near the cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm moved through Utah beginning March 23, with gusty winds both ahead of and behind the associated cold front. While most of these winds were sub-severe, isolated stronger gusts occurred pre-frontally, as well as with thunderstorms that formed near the cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 23, 8:16 AM MST, 4 minutes earlier.
Area forecast discussion, Mar 23, 8:16 AM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
916 AM MDT MON MAR 23 2015
.SYNOPSIS...A COLD FRONT WILL CROSS NORTHERN AND CENTRAL UTAH
TODAY. A SECOND SYSTEM WILL CROSS MAINLY NORTHERN UTAH AND
SOUTHWEST WYOMING TUESDAY. STRONG HIGH PRESSURE ALOFT WILL RETURN
FOR THE LATTER HALF OF THE WEEK.
&&
.DISCUSSION...WATER VAPOR LOOP SHOWS A NEGATIVELY TILTED TROUGH
OVER THE PACIFIC NORTHWEST INTO THE EASTERN GREAT BASIN. AMDAR
400-250MB WIND OBSERVATIONS SHOW A 75-115KT CYCLONIC JET FROM
NORTHERN CALIFORNIA INTO THE CENTRAL ROCKIES. GOES/GPS/RAP/12Z SLC
RAOB INDICATE THE PRECIPITABLE WATER VALUE RANGES BETWEEN
0.15-0.20" EASTERN AND SOUTHERN MOUNTAINS TO 0.33-0.50" VALLEYS.
BLENDED TOTAL PRECIPITABLE WATER PRODUCT INDICATES AN ABNORMALLY
MOIST AIRMASS ACROSS THE NORTHERN ROCKIES AND GREAT BASIN.
RAP 850-700MB THICKNESS/SATURATED EQUIVALENT POTENTIAL
TEMPERATURE/STREAMLINES INDICATE THE FRONTAL ZONE WILL SHIFT FROM
THE WASATCH FRONT AT 15Z TO ABOUT INTERSTATE 70 BY LATE AFTERNOON.
INHERITED FORECAST HAD A GOOD HANDLE ON POP DISTRIBUTION...JUST
INCREASED ACROSS EASTERN FORECAST AREA PER OBSERVATIONS THIS MORNING
AND A BIT FURTHER SOUTH PER RAP/HRRR/LOCAL WRF THIS AFTERNOON.
HIGHER RESOLUTION GUIDANCE SUGGESTS THAT AS THE DAY PROGRESSES
PRECIPITATION WILL BECOME MORE CONVECTIVE. WHILE THIS INHERENTLY
STARTS TO DIMINISH PRECIPITATION DISTRIBUTION AT ANY ONE TIME...THERE
IS ENOUGH STORM MOTION AND COVERAGE TO MAINTAIN LIKELY POPS.
SNOW LEVELS NEAR 7500FT PRE-FRONTAL ARE FORECAST TO FALL TO BETWEEN
6000-6500FT AS THE DAY PROGRESSES. ROADS EVEN IN SOUTHWEST WYOMING
ARE CURRENTLY JUST WET. SOME BRIEF IMPACT DUE TO SLUSH POSSIBLE ON
HIGHER PASSES BUT SOLAR INSOLATION AND INITIALLY WARM ROADS SHOULD
MITIGATE MOST OF THE IMPACT.
09Z SHORT RANGE ENSEMBLES SHOW GREATER INSTABILITY AND THUNDER
PROBABILITIES THAN PRIOR RUNS. UPDATED TO ADD ISOLATED THUNDER TO THE
FORECAST...WITH A THUNDERSTORM ALREADY MOVING THROUGH DAVIS COUNTY.
HIGH TEMPERATURES LOOKED GOOD...ADJUSTED TEMPERATURE CURVE WITH
OBSERVATIONS AND LAMP GUIDANCE.
PREVIOUS DISCUSSION FOLLOWS...
A LOW AMPLITUDE TROF IS MOVING INTO THE GREAT BASIN EARLY THIS
MORNING AND IS FORECAST TO CROSS THE CWA DURING THE DAY. THIS WAVE
SENDS A COLD FRONT THRU NRN/CENTRAL UT TODAY PASSING SLC AROUND MID
MORNING WITH A BAND OF PRECIP ACROSS THE NORTH. AT THIS TIME IT
APPEARS THE MOST WIDESPREAD PRECIP WILL BE STARTING WITH THE FRONT
AND LINGERING INTO THE AFTN THEN TURNING MORE OROGRAPHIC AND SHOWERY.
SNOW TOTALS IN THE MTNS SHOULD BE MOSTLY 6 INCHES OR LESS THROUGH
THIS EVENING AND EXPECT LITTLE IMPACT ON TRAVEL AS MOST OF THIS
FALLS DURING THE DAYLIGHT HOURS AND ROAD SURFACES ARE STARTING
FAIRLY WARM.
A SECOND SHORT WAVE SENDS A WARM FRONT THRU NRN UT TUE MORNING THEN
A COLD FRONT THRU THE ENTIRE CWA TUE NIGHT. PRECIP WITH THE WARM
FRONT WILL BE LIMITED TO AREAS MAINLY NORTH OF ABOUT I-80 AND ANY
SUPPORT FOR SHOWERS ALONG THE COLD FRONT QUICKLY WANES ONCE IT
REACHES CENTRAL UT. A LITTLE SNOW COULD REACH DOWN TO THE BENCHES IN
SALT LAKE AND DAVIS COUNTIES EARLY TUE AS WELL AS THE CACHE VALLEY
BUT EXPECT NO ACCUMULATION. THE MTNS WILL PICK UP SEVERAL MORE
INCHES BUT WITH LITTLE IMPACT ANYWHERE SOUTH OF ABOUT LOGAN SUMMIT
AND NOT MUCH EVEN THERE.
A FEW SHOWERS COULD LINGER OVER THE NORTH WED WITH A COOL DRY
NORTHERLY FLOW FORECAST FOR THE REST OF THE CWA. LOCAL GUSTY WINDS
ARE POSSIBLE IN THE USUAL DOWNSLOPE AREAS BUT SPEEDS WILL STAY SUB
ADVISORY.
HIGH PRESSURE IS PROGGED TO MOVE BACK IN STRONGLY BEHIND THE EXITING
TROUGH WEDNESDAY NIGHT/EARLY THURSDAY WHICH SHOULD BRING AN END TO
ANY LINGERING SHOWERS ACROSS NORTHERN UTAH. THE STRENGTHENING RIDGE
WILL ALLOW FOR A QUICK WARMING TREND FOR THE LATTER HALF OF THE WEEK
WITH MAXES ONCE AGAIN CLIMBING TO AT LEAST 15F ABOVE SEASONAL NORMS
FOR THE UPCOMING WEEKEND.
GLOBAL MODELS CONTINUE TO INDICATE A STORM SYSTEM OFF THE CALIFORNIA
COAST IMPACTING THE STATE EARLY NEXT WEEK. HOWEVER...EC/GFS DISAGREE
ON THE DETAILS AND RUN-TO-RUN CONSISTENCY REMAINS QUITE POOR. LATEST
GFS IS MORE FAVORABLE FOR PRECIPITATION...BRINGING THE SYSTEM
DIRECTLY ACROSS THE STATE SUNDAY NIGHT/MONDAY AS THE CLOSED LOW
BECOMES AN OPEN WAVE. EC IS A BIT SLOWER WITH THE SYSTEM AND TRACKS
IT ACROSS SOUTHERN ARIZONA AS AN OPEN WAVE. REGARDLESS...HAVE ADDED
SOME POPS IN FOR DAY 7 AS ALL GUIDANCE FOR THAT PERIOD INDICATES AT
LEAST SOME INSTABILITY.
&&
.AVIATION...PERIODS OF CEILINGS BELOW 7000FT WILL BE POSSIBLE AT THE
SLC TERMINAL THROUGH TODAY...AS SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS CONTINUE ACROSS NORTHERN UTAH. MVFR CONDITIONS ARE
ALSO POSSIBLE IF A HEAVIER STORM MOVES DIRECTLY OVER THE TERMINAL.
NORTHWEST WINDS ARE GENERALLY EXPECTED TO PREVAIL THROUGH AT LEAST
04Z TUESDAY...BUT THERE IS A SLIGHT CHANCE OF ERRATIC WINDS DUE TO
SHOWER ACTIVITY.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
PUBLIC...ROGOWSKI/WILENSKY/TRAPHAGAN
AVIATION...SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Mar 23, 7:39 AM MST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
839 AM MDT MON MAR 23 2015
UTZ001>016-019>021-517-518-WYZ021-241400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
839 AM MDT MON MAR 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
VALLEY RAIN SHOWERS AND MOUNTAIN RAIN AND SNOW SHOWERS WILL
CONTINUE ACROSS THE NORTHERN OUTLOOK AREA TODAY. SNOW LEVELS WILL
LOWER TO AROUND 6500 FEET BY MIDDAY WITH MOSTLY LIGHT
ACCUMULATION IN THE MOUNTAINS. GUSTY WINDS ARE EXPECTED ACROSS THE
WEST DESERT...SOUTHWEST WYOMING AND THE UINTA BASIN.
SHOWERS WILL TAPER OFF THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER ROUND OF VALLEY RAIN AND MOUNTAIN SNOW IS EXPECTED ACROSS
THE NORTHERN OUTLOOK AREA TUESDAY THROUGH TUESDAY NIGHT BRINGING
ADDITIONAL LIGHT SNOW ACCUMULATION ABOVE ABOUT 6000 FEET.
DRY CONDITIONS WITH A WARMING TREND ARE EXPECTED FOR THE LATTER
PART OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
High Wind, Salt Lake and Tooele Valleys
- When
- March 23, 8:20 AM MST to 8:30 AM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
The Great Salt Lake Marina sensor recorded a peak wind gust of 59 mph ahead of the cold front.
Thunderstorm Wind, Box Elder
- When
- March 23, 1:15 PM MST
- Where
- Box Elder County, 2.81 mi N of Promontory Pt Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.260, -112.440
Thunderstorms that formed near the cold front helped produce a 58 mph wind gust at the Promontory Point sensor.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Ohio, March 23, 201511 events
- Winter Weather in Colorado, March 23 to 25, 20154 events
- Heavy Snow in Illinois, March 23, 20153 events
- High Wind in California, March 23, 201569 kt wind · 3 events
- Hail in Kansas, March 23 to 24, 20151 in hail · 3 events
- Hail in Florida, March 23, 20150.88 in hail · 2 events
- Wildfire in Hawaii, March 23, 20151 event
- High Wind in Oregon, March 23, 201552 kt wind · 1 event
- Hail in Kansas, March 23, 20150.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567975, 567974.